California, 2008

Winter Storm in California, November 1 to 4, 2008

November 1 to 4, 2008 · NWS STO · 2 events in 2 counties and zones

A series of winter storms moved through Northern California, bringing heavy snow as low as the 6000-8000 foot elevations in the mountains. Gusty wind of 45-55 mph occurred over the higher mountain elevations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A series of winter storms moved through Northern California, bringing heavy snow as low as the 6000-8000 foot elevations in the mountains. Gusty wind of 45-55 mph occurred over the higher mountain elevations. Precipitation amounts exceeded 5-7 inches, liquid equivalent, in portions of the northern Sierra Nevada Mountains. There were 1-3 inches of rain in the Central Valley and 2-6 inches of rain in the Sierra Nevada foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Nov 1, 8:40 AM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 1, 8:40 AM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 AM PDT SAT NOV 1 2008

.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW A DEEP TROUGH OF
LOW PRESSURE JUST OFF THE WEST COAST THIS MORNING...TAPPING A DECENT
AMOUNT OF SUBTROPICAL MOISTURE.  THE AMSU TPW PRODUCT IS ESTIMATING
PRECIPITABLE WATER VALUES ALONG THE CALIFORNIA COAST RANGING BETWEEN
1.25 INCHES AND 1.5 INCHES...WITH THE OAKLAND SOUNDING THIS MORNING
COMING IN WITH 1.33 INCHES.  AS A RESULT...NORTHERN CALIFORNIA IS
SEEING A GOOD AMOUNT OF WARM SECTOR PRECIPITATION...WITH WIDESPREAD
STEADY LIGHT RAIN ACROSS THE MOST OF THE REGION.  SNOW LEVELS THIS
MORNING ARE STILL SOMEWHERE ABOVE 8500 FEET...AS HIGHWAY 108 HAS
ALREADY BEEN CLOSED DUE TO SNOW EAST OF STRAWBERRY AND THE JUNCTION
OF HIGHWAY 395.  OTHERWISE...NO OTHER RESTRICTIONS HAVE BEEN
REPORTED.  THEREFORE...THE WINTER STORM WARNING CURRENTLY LOOKS ON
TRACK..AND WILL GO INTO EFFECT LATER THIS MORNING.

THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS ALSO BEGINNING TO MOVE
ONSHORE THIS MORNING.  HOWEVER...AN EMBEDDED SHORT WAVE MOVING NORTH
ALONG FRONT IS HELPING TO GIVE IT A MORE NORTH AND SOUTH TYPE
ORIENTATION...WHICH MAY SLOW ITS PROGRESSION INLAND A BIT.  EITHER
WAY...THIS SHORT WAVE IS ALSO HELPING TO ENHANCE THE FRONT...AND A
FEW LIGHTNING STRIKES HAVE OCCURRED JUST OFF THE COAST.  WITH GOOD
DYNAMICS AND UPPER LEVEL JET SUPPORT TODAY...BELIEVE ISOLATED
THUNDERSTORMS WILL BE POSSIBLE.  THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAIN...AND WILL NEED TO CONTINUE TO MONITOR THE
BURN AREAS CAREFULLY.  AT THIS TIME THOUGH...THE FLASH FLOOD WATCH
FOR DEBRIS FLOWS REMAINS IN EFFECT THROUGH TONIGHT.  CURRENT
FORECAST IS HANDLING THESE TRENDS WELL...AND NO UPDATE IS PLANNED AT
THIS TIME.  PALMER

&&

.AVIATION...SURFACE FRONT IS JUST NOW MOVING INLAND ALONG THE COAST.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY. SHOWERS WILL
BECOME MORE WIDESPREAD AS THE FRONTAL BOUNDARY PASSES THROUGH OUR
CWA. VALLEY TERMINALS WILL LIKELY EXPERIENCE HEAVIER RAINFALL AFTER
18Z. VSBYS AND CIGS GENERALLY MVFR WITH PERIODS OF IFR...ESPECIALLY
DURING HEAVIER SHOWERS WITH FRONTAL PASSAGE. MOUNTAINS LIKELY TO BE
OBSCURED. SOUTHERLY FLOW LIGHT TO MODERATE TODAY AT 8-18 KTS WITH
GUSTS 20-30 KTS POSSIBLE. MODERATE TO STRONG SOUTHWESTERLY FLOW
ALOFT WITH GUSTS 40-50 KTS OVER RIDGETOPS. STRONGEST WINDS SHOULD
OCCUR THIS MORNING AND AFTERNOON...DECREASING AFTER 00Z. JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING FROM 10 AM PDT SATURDAY TO 10 AM PST SUNDAY
   FOR WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS
   COUNTY/LASSEN PARK ABOVE 8000 FT.
...FLASH FLOOD WATCH FOR THE BURN AREAS OF SHASTA...TEHAMA AND BUTTE
   COUNTIES FROM THROUGH SATURDAY NIGHT...

&&
Hazardous weather outlook, Nov 1, 6:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT NOV 1 2008

CAZ013>019-063-064-066>069-021400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SAT NOV 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG PACIFIC STORM SYSTEM WILL BE MOVING THROUGH NORTHERN
CALIFORNIA TODAY AND THIS EVENING. LIGHT PRECIPITATION EARLY THIS
MORNING WILL BE FOLLOWED BY HEAVIER PRECIPITATION LATER THIS MORNING
THROUGH THIS EVENING AS THE MAIN FRONTAL BAND MOVES THROUGH. THE
HEAVIER PRECIPITATION COULD BRING DEBRIS FLOW PROBLEMS IN THE
VICINITY OF BURN SCARS FROM FIRES LAST SUMMER. AS THE SYSTEM MOVES
INTO THE SIERRA...HEAVY SNOWFALL WILL BE POSSIBLE AT THE HIGHER
ELEVATIONS. WINDY CONDITIONS ARE ALSO LIKELY OVER THE HIGHER
ELEVATIONS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY ESPECIALLY
IN THE CENTRAL VALLEY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SNOWFALL WILL CONTINUE INTO THE MORNING HOURS OVER THE SIERRA NEVADA
WITH LOWERING SNOW LEVELS. SNOW SHOWERS ARE LIKELY TO CONTINUE
THROUGH THE DAY SUNDAY. ANOTHER...LESS POTENT WEATHER SYSTEM IS
FORECAST TO MOVE THROUGH NORTHERN CALIFORNIA ON MONDAY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
November 1, 10:00 AM PST to November 4, 10:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Park/Forest Service

Storms brought strong wind, low visibility, and heavy snow to the higher mountain elevations with most of the snow falling above 6000 feet. Fourteen inches of snow were reported at the Lassen Volcanic National Park Visitor Center, located at 6300 feet. Winds gusting to 45 mph were recorded at the Sugarloaf RAWS on November 1st at 0451PST. Heavy rain fell at lower elevations.

Winter Storm, West Slope Northern Sierra Nevada

When
November 1, 10:00 AM PST to November 4, 3:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Department of Highways

Heavy snow fell from several back-to-back storm systems, with snow levels beginning at above 8000 feet and gradually lowering below pass levels as colder air moved in. Fourteen inches of snow were reported at Castle Peak, 12-15 inches at Donner Summit, and 10-14 inches at Alpine Meadows.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 137288, 137289.